Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 62, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 31, 2018, 4:02 PM CDT for Clay County, Jackson County, Macon County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 4:02 PM CDT (21:02 UTC)
- Expired
- May 31, 2018, 4:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, TN, Jackson County, TN, Macon County, TN
The radar
The Nashville radar (KOHX), 84 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:06 PM CDT | TSTM WND DMG | Red Boiling Springs, TN | SEVERAL REPORTS OF TREES AND LIMBS DOWN. APPROXIMATELY 500 PEOPLE WITHOUT POWER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1202 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted.
458
WUUS54 KOHX 312102
SVROHX
TNC027-087-111-312145-
/O.NEW.KOHX.SV.W.0062.180531T2102Z-180531T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
402 PM CDT THU MAY 31 2018
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Northern Jackson County in Middle Tennessee...
Clay County in Middle Tennessee...
Eastern Macon County in Middle Tennessee...
* Until 445 PM CDT.
* At 401 PM CDT, a severe thunderstorm was located near Red Boiling
Springs, or near Lafayette, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Celina, Red Boiling Springs, Boles, Whitleyville, Moss and
Bugtussle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3662 8545 3648 8546 3647 8547 3641 8585
3642 8595 3659 8602 3663 8593
TIME...MOT...LOC 2101Z 249DEG 29KT 3653 8591
HAIL...1.00IN
WIND...60MPH
$$
Barnwell1 follow-up statement
631
WWUS54 KOHX 312120
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
420 PM CDT THU MAY 31 2018
TNC111-312130-
/O.CAN.KOHX.SV.W.0062.000000T0000Z-180531T2145Z/
Macon TN-
420 PM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MACON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3661 8551 3662 8545 3648 8546 3647 8547
3642 8583 3661 8580 3662 8579
TIME...MOT...LOC 2120Z 249DEG 29KT 3659 8573
$$
TNC027-087-312145-
/O.CON.KOHX.SV.W.0062.000000T0000Z-180531T2145Z/
Jackson TN-Clay TN-
420 PM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN JACKSON AND CLAY COUNTIES...
At 420 PM CDT, a severe thunderstorm was located 7 miles northeast of
Red Boiling Springs, or 12 miles west of Celina, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Celina, Whitleyville and Moss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3661 8551 3662 8545 3648 8546 3647 8547
3642 8583 3661 8580 3662 8579
TIME...MOT...LOC 2120Z 249DEG 29KT 3659 8573
HAIL...1.00IN
WIND...60MPH
$$
BarnwellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:27 PM CDT, 35 minutes earlier.
Area forecast discussion, May 31, 3:27 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Nashville TN 327 PM CDT Thu May 31 2018 .DISCUSSION... Currently storms are making their way across the mid state. Several storms throughout the morning and early afternoon hours have become strong and produced small hail, brief heavy downpours and plenty of lightning. Surface based CAPE values have been great in fueling the storms, but small shear values have kept them short-lived and disorganized. Expect activity this afternoon to continue to be strong with an isolated severe storm possible. This evening CAPE values will continue to be 2000 to 3000 j/kg with shear in a more optimal range of 40 to 50 knots over our northwest counties and western Kentucky. Taking this into account, we're still expecting a more robust wave of strong to severe storms to organize this evening (a little later than previous model runs had suggested) and push southeast out of Kentucky and into Middle Tennessee. The best timing looks to be after 7pm for extreme northern Middle Tennessee counties. High winds and hail will remain the main threats with this evening's wave. This line should weaken as it will be moving into a less sheared and slightly more stable environment over eastern and southern portions of our areas. While this evening's wave should contain the bulk of our severe potential, the chances for strong thunderstorms will continue after midnight and into the early morning hours on Friday. Shear will drop off to 20 to 30 knots and CAPE values are expected to fall to around 1500 j/kg overnight, so any storms after 1AM should be sub severe. Thunderstorm chances will linger into Friday as the upper trough axis swings through the Tennessee River Valley. Scattered showers and thunderstorms will diminish from west to east as the day progresses. Friday night and Saturday will bring a brief break in storm chances. However, it will still be warm and muggy with highs in the upper 80s and dewpoints in the low 70s in many areas on Saturday afternoon. Precip chances will increase on Saturday evening with the approach of a frontal boundary. Could see some strong to severe storms as the front pushes through the mid-state overnight Saturday night. Instability is marginal, but the front should provide enough lift to produce some strong winds and hail through the early morning hours on Sunday. After the front passes on Sunday afternoon the forecast finally starts to dry out. Dewpoints are expected to find the 50s and 60s and stay there through mid week next week. Temperatures will be around normal with highs in the low to mid 80s and overnight lows in the low 60s. There is an upper low that threatens to bring a chance of rain next Tuesday, but kept low pops in the forecast for now as models show it staying to our north and east as it dips south. && .AVIATION... 18Z TAF DISCUSSION. BNA/MQY/CKV/CSV...Latest models are trending toward later solutions regarding active weather in Middle Tennessee. As of now, only widely scattered cells are occurring and probably won't increase significantly in areal coverage until later this evening and overnight when the actual shortwave moves across the mid state. Will try to handle any precipitation until then with "VC" remarks. && .PRELIMINARY POINT TEMPS/POPS... Nashville 72 87 70 90 70 / 70 60 20 10 40 Clarksville 72 85 68 89 67 / 70 40 10 0 50 Crossville 68 80 66 82 66 / 50 60 30 20 20 Columbia 72 86 68 89 69 / 70 60 30 10 50 Lawrenceburg 72 85 68 89 69 / 50 60 30 10 50 Waverly 71 85 69 89 68 / 70 50 10 10 60 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......11 AVIATION........08
Hazardous weather outlook, May 31, 3:38 PM CDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 338 PM CDT Thu May 31 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-012045- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 338 PM CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...This Afternoon and Tonight There is an enhanced risk of severe storms in areas mainly to the north and west of Nashville during the late evening, with a slight risk across most of the remainder of Middle Tennessee. Strong storms will continue overnight. The primary risks are large hail, damaging straight-line winds, and localized flash flooding during the heaviest storms. There is a low risk of tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a marginal to slight risk of severe storms again Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday evening. Rose
In the hours before
Special weather statement, May 31, 1:53 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
153 PM CDT THU MAY 31 2018
TNZ030>032-311945-
Putnam TN-Jackson TN-Smith TN-
153 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SMITH AND JACKSON
COUNTIES UNTIL 245 PM CDT...
At 153 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carthage, moving east at 20 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Carthage, Gainesboro, Gordonsville, Hickman, South Carthage,
Whitleyville and Granville.
LAT...LON 3649 8564 3648 8562 3648 8559 3635 8550
3630 8549 3630 8546 3611 8594 3628 8605
3650 8569
TIME...MOT...LOC 1853Z 270DEG 18KT 3623 8592
RoseLocal storm report, May 31, 1:56 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
156 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM HAIL 1 S YATESTON 35.87N 85.59W
05/31/2018 E0.75 INCH WHITE TN PUBLIC
REPORT OF DIME SIZE HAIL. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER OHX1800094
FBORDENLocal storm report, May 31, 3:27 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
327 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND DMG ALGOOD 36.20N 85.44W
05/31/2018 PUTNAM TN EMERGENCY MNGR
RECEIVED A REPORT OF A TREE ON A HOUSE IN THE ALGOOD
AREA. THE TREE TOOK SOME POWERLINES DOWN TOO.
&&
EVENT NUMBER OHX1800095
FBORDENLocal storm report, May 31, 3:30 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
330 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM LIGHTNING 1 NNE ALGOOD 36.20N 85.44W
05/31/2018 PUTNAM TN EMERGENCY MNGR
LIGHTING STRUCK A HOUSE IN THE ALGOOD AREA. SMOKE
REPORTED IN THE HOUSE.
&&
EVENT NUMBER OHX1800096
FBORDENLocal storm report, May 31, 3:31 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
331 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND DMG ALGOOD 36.20N 85.44W
05/31/2018 PUTNAM TN EMERGENCY MNGR
RECEIVED A REPORT OF A TREE ON A HOUSE IN THE ALGOOD
AREA. THE TREE TOOK SOME POWERLINES DOWN TOO. RECEIVED
REPORTS OF ADDITIONAL TREES DOWN IN THE SAME AREA.
&&
CORRECTED FATALITIES...INJURIES...REMARKS
EVENT NUMBER OHX1800095
FBORDENSpecial weather statement, May 31, 3:54 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
354 PM CDT THU MAY 31 2018
TNZ009-010-030-031-312130-
Clay TN-Jackson TN-Macon TN-Smith TN-
354 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SMITH...NORTHERN
JACKSON...CLAY AND SOUTHEASTERN MACON COUNTIES UNTIL 430 PM CDT...
At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Boiling Springs, or 8 miles southeast of Lafayette, moving east
at 40 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lafayette, Celina, Red Boiling Springs, Whitleyville, Moss, Pleasant
Shade and Boles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3662 8548 3650 8543 3649 8545 3645 8548
3635 8595 3641 8598 3642 8597 3643 8599
3652 8603 3662 8578
TIME...MOT...LOC 2054Z 248DEG 33KT 3646 8591
RoseThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:09 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith, Wilson | 36 min |
| May 30, 7:33 PM CDT | Special Weather Statement | OHX | Putnam | 27 min |
| May 31, 5:40 AM CDT | Special Weather Statement | OHX | Houston | 35 min |
| May 31, 7:21 AM CDT | Special Weather Statement | OHX | Jackson | 24 min |
| May 31, 7:55 AM CDT | Special Weather Statement | OHX | White | 35 min |
| May 31, 8:29 AM CDT | Special Weather Statement | OHX | Wilson | 31 min |
| May 31, 9:29 AM CDT | Special Weather Statement | OHX | DeKalb | 31 min |
| May 31, 9:59 AM CDT | Special Weather Statement | OHX | Putnam, White | 46 min |
| May 31, 10:06 AM CDT | Special Weather Statement | OHX | Clay, Jackson, Overton | 24 min |
| May 31, 10:16 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Putnam, Van Buren, White | 17 min |
| May 31, 10:27 AM CDT | Special Weather Statement | OHX | Jackson, Overton, Pickett | 48 min |
| May 31, 11:21 AM CDT | Special Weather Statement | OHX | White | 39 min |
| May 31, 12:15 PM CDT | Special Weather Statement | OHX | Putnam | 30 min |
| May 31, 1:28 PM CDT | Special Weather Statement | OHX | Macon | 32 min |
| May 31, 1:51 PM CDT | Special Weather Statement | OHX | Cheatham, Dickson | 24 min |
| May 31, 1:53 PM CDT | Special Weather Statement | OHX | Jackson, Smith | 52 min |
| May 31, 2:06 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Putnam, Smith | 24 min |
| May 31, 3:54 PM CDT | Special Weather Statement | OHX | Clay | 36 min |
| May 31, 4:12 PM CDT | Special Weather Statement | OHX | Overton, Putnam | 48 min |
| May 31, 4:33 PM CDT | Special Weather Statement | OHX | Clay, Pickett | 42 min |
| May 31, 4:44 PM CDT | Special Weather Statement | OHX | Cumberland | 46 min |
| May 31, 5:10 PM CDT | Special Weather Statement | OHX | Pickett | 50 min |
| May 31, 5:46 PM CDT | Special Weather Statement | OHX | Putnam | 44 min |
| May 31, 5:54 PM CDT | Special Weather Statement | OHX | Sumner | 51 min |
| May 31, 5:56 PM CDT | Special Weather Statement | OHX | Smith | 49 min |
| May 31, 6:18 PM CDT | Special Weather Statement | OHX | Macon, Trousdale | 42 min |
| May 31, 6:26 PM CDT | Special Weather Statement | OHX | Putnam | 49 min |
| May 31, 6:29 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Smith, Trousdale | 25 min |
| May 31, 6:41 PM CDT | Special Weather Statement | OHX | Jackson, Smith | 49 min |
| May 31, 6:46 PM CDT | Special Weather Statement | OHX | DeKalb | 44 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.